Texas, 2017

High Wind in Texas, April 25, 2017

April 25, 2017 · NWS EPZ · 1 event in 1 county or zone

A closed upper low was moving across the Colorado Rockies with a 100 knot upper jet approaching the Borderland brought wind gusts up to 60 mph to the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A closed upper low was moving across the Colorado Rockies with a 100 knot upper jet approaching the Borderland brought wind gusts up to 60 mph to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 25, 2:40 AM MST, 9 hours 20 minutes earlier.

Area forecast discussion, Apr 25, 2:40 AM MST, 9 hours 20 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
340 AM MDT Tue Apr 25 2017

.SYNOPSIS...
A deep low pressure system with a cold front will move across west
Texas and New Mexico this afternoon and tonight causing very
windy conditions with blowing dust today. Lighter winds and
slightly cooler temperatures will occur on Wednesday before
another approaching storm produces windy weather again Thursday
and especially on Friday. A passing cold front will bring much
cooler below normal temperatures this coming weekend along with a
few rain showers and even chances for snow over the higher
mountains.

&&

.DISCUSSION...
Upper trough now along the west coast will deepen as it moves into
the Rocky Mountains today with trough axis entering western New
Mexico this afternoon. Approach of system will tighter gradients
across the CWA today. In addition New Mexico and west Texas will
be located in left front quadrant of upstream 130 kt upper jet
streak and this element combined with downslope warming will
generate lee cyclone over northeast New Mexico. Finally inflow of
warm dry air mass will result in dry lapse rates from the surface
to around 600 mb by late afternoon. Thus the overall scenario
will produce very windy conditions today as 65 kt mid level jet
max enters the area. Current advisories and warnings look
appropriate but have added a blowing dust advisory for much of the
southern areas as well.

Upper trough and associated weak cold front will move across the
areas late today and this evening with cool air advection lowering
tomorrow's high temperatures to near normal. Gradients will also
relax somewhat so winds will be breezy at best most locations.

By Thursday a very broad and deep trough becomes established over
the western half of the United States with strong zonal flow
aloft extending across New Mexico and west Texas. Downslope winds
and low level warming will support development of another surface
low over eastern New Mexico plus inflow of warm dry air will allow
mixing heights to rise to around 600 mb so expect windy
conditions again Thursday afternoon with wind speeds near advisory
levels.

On Friday primary trough axis with a closed low will move into
Arizona with yet another deep surface low developing over eastern
New Mexico. Mixing heights will be high at around 550 mb where
wind speeds will be about 60 kt. Thus very windy conditions
expected on Friday.

The upper low with attendant strong cold front will move across
New Mexico late Friday night and Saturday with pronounced cool air
advection lowering Saturday temperatures to 10 to 15 degrees below
normal. Despite a lack of moisture strong dynamic forcing induced
by trough plus frontal uplift may produce a few rain showers with
snow even possible higher mountain areas.

Subsiding northwest flow behind the trough should bring lighter
winds and dry weather Sunday and Monday with also warmer
temperatures Monday and Tuesday.

&&

.AVIATION...Valid 25/12z-26/12z.
Windy conditions especially this afternoon and this evening with
surface winds gusting around 50 to 60 kt. Thus blowing dust will
reduce the visibility to under 3 miles most locations with
scattered areas of visibility less than a mile. Strong turbulence
also possible below 10,000 feet agl especially along eastern
slopes.

&&

.FIRE WEATHER...
A deep low pressure system with a cold front will move across west
Texas and New Mexico this afternoon and tonight causing very
windy conditions with blowing dust today. Thus Red Flag conditions
will exist this afternoon and early this evening. Lighter winds
and slightly cooler temperatures will occur on Wednesday before
another approaching storm produces windy weather and Red Flag
conditions again Thursday and especially on Friday. A passing
cold front will bring much cooler below normal temperatures this
coming weekend along with a few rain showers and even chances for
snow over the higher mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 86  60  79  59 /   0   0   0   0
Sierra Blanca           88  57  77  55 /   0   0   0   0
Las Cruces              82  50  76  51 /   0   0   0   0
Alamogordo              84  51  75  52 /   0   0   0   0
Cloudcroft              57  31  51  39 /   0  10   0   0
Truth or Consequences   79  50  76  53 /   0   0   0   0
Silver City             71  45  71  47 /   0   0   0   0
Deming                  81  47  77  48 /   0   0   0   0
Lordsburg               78  47  77  48 /   0   0   0   0
West El Paso Metro      82  59  78  59 /   0   0   0   0
Dell City               89  51  78  49 /   0   0   0   0
Fort Hancock            92  58  81  55 /   0   0   0   0
Loma Linda              79  54  71  55 /   0   0   0   0
Fabens                  88  59  80  57 /   0   0   0   0
Santa Teresa            84  55  78  54 /   0   0   0   0
White Sands HQ          81  56  76  57 /   0   0   0   0
Jornada Range           81  46  76  47 /   0   0   0   0
Hatch                   84  47  79  48 /   0   0   0   0
Columbus                84  54  79  54 /   0   0   0   0
Orogrande               84  55  78  55 /   0   0   0   0
Mayhill                 70  39  62  43 /   0  10   0   0
Mescalero               68  37  61  42 /  10  10   0   0
Timberon                67  37  60  41 /   0  10   0   0
Winston                 70  36  69  40 /  10   0   0   0
Hillsboro               77  43  75  46 /   0   0   0   0
Spaceport               82  45  77  46 /   0   0   0   0
Lake Roberts            71  33  73  34 /   0   0   0   0
Hurley                  73  42  73  43 /   0   0   0   0
Cliff                   77  40  77  41 /   0   0   0   0
Mule Creek              69  43  73  45 /   0   0   0   0
Faywood                 75  45  75  46 /   0   0   0   0
Animas                  83  47  80  48 /   0   0   0   0
Hachita                 83  46  79  46 /   0   0   0   0
Antelope Wells          81  48  80  49 /   0   0   0   0
Cloverdale              76  47  75  49 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Blowing Dust Advisory from noon today to 6 PM MDT this evening
     for NMZ404-405-407-410-411-413.

     High Wind Warning from noon today to 8 PM MDT this evening for
     NMZ405>407-409>417.

     Red Flag Warning from noon today to 8 PM MDT this evening for
     NMZ111-112.

     Wind Advisory from noon today to 8 PM MDT this evening for
     NMZ402>404-408.

TX...Blowing Dust Advisory from noon today to 6 PM MDT this evening
     for TXZ418>420-423.

     High Wind Warning from noon today to 8 PM MDT this evening for
     TXZ418>420-422.

     Red Flag Warning from noon today to 8 PM MDT this evening for
     TXZ055-056.

     Wind Advisory from noon today to 8 PM MDT this evening for
     TXZ421-423-424.

&&

05 Rogash
Hazardous weather outlook, Apr 25, 3:10 AM MST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
410 AM MDT Tue Apr 25 2017

NMZ401>417-TXZ418>424-261330-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-410 AM MDT Mon Apr 24 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Windy with winds gusting around 50 to 60 mph resulting in areas of
blowing dust with the visibility under a mile across some locations.
The high winds may also cause some property damage.

The combination of strong winds...warm temperatures and low humidity
will also create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

It will become windy again Thursday and Friday with winds gusting
around 50 to 60 mph resulting in areas of blowing dust and low
visibility. Wind gusts around 40 mph expected Saturday but with
little or no blowing dust.

The combination of strong winds...warm temperatures and low humidity
will also create critical fire weather conditions Thursday and
Friday.

There will also be areas of rain showers and even high mountain
snows Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogash

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
April 25, 12:00 PM MST to 5:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 60 mph was reported 5 miles northeast of downtown El Paso.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695181.